If you use Fingolimod, READ THIS!!!
Rare effects including severely increased disability, multiple new lesions.
Multiple sclerosis (MS) patients treated with fingolimod (Gilenya) may experience severe disease worsening when the drug is stopped, the FDA warned Tuesday.
Upon fingolimod withdrawal, MS can become much worse than before the medicine was started or while it was being taken, the agency said. While this worsening is rare, it can result in permanent disability.
Fingolimod was approved in 2010 to treat adults with relapsing forms of the disease and was the first oral drug for MS to reach the market. Its approved indications were expanded in May to include pediatric MS.
In the past 8 years, the FDA has identified 35 cases of severely increased disability with multiple new lesions on MRI occurring 2 to 24 weeks after patients stopped taking the drug. The disability increase was more severe than typical MS relapses; several patients who had walked without assistance before stopping the drug soon needed wheelchairs or became totally bedbound. These cases included reports submitted through the FDA Adverse Event Reporting System (FAERS) and ones found in medical literature; other, unreported cases may also exist.
Clinicians should notify MS patients about this potential risk before they start taking fingolimod, the FDA advised. When the drug is stopped, clinicians should observe patients carefully for evidence of an exacerbation of their MS, test for new or enhancing lesions by MRI if increasing disability occurs, and begin appropriate treatment as needed. They also should advise patients to seek immediate medical attention if they experience new or worsening MS symptoms after stopping fingolimod.
The FDA has added a new warning about this risk to the fingolimod drug label and has urged health care professionals and patients to report side effects involving fingolimod to its MedWatch program.
The agency previously had issued safety information about fingolimod in 2015 and 2013 (progressive multifocal leukoencephalopathy), 2012 (revised cardiovascular monitoring recommendations), and 2011 (review of reported death after first dose of the drug).